Alert archive / Puerto Rico / Rip Current Statements in 2017

Rip Current Statement 10, NWS JSJ

February 2, 2017

NWS JSJ issued this rip current statement at Feb 2, 2017, 7:30 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2017, 7:30 AM CST (13:30 UTC)
Expired
Feb 2, 2017, 6:59 PM CST
In force
11 hr
Issued by
NWS JSJ

The text

As transmitted.

436 
WHCA42 TJSJ 021330
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
930 AM AST THU FEB 2 2017

PRZ005-008-030800-
/O.NEW.TJSJ.RP.S.0010.170202T1330Z-170203T0800Z/
NORTH CENTRAL-NORTHWEST-
930 AM AST THU FEB 2 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH 4AM AST FRIDAY MORNING...

* LOCATION...NORTHWEST THROUGH NORTH CENTRAL ATLANTIC FACING
  BEACHES OF PUERTO RICO.

* TIMING...THROUGH 4AM AST FRIDAY MORNING.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE STRONGEST 
  SWIMMER OUT TO SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$
1 follow-up statement
534 
WHCA42 TJSJ 030059
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
859 PM AST THU FEB 2 2017

PRZ005-008-030200-
/O.CAN.TJSJ.RP.S.0010.000000T0000Z-170203T0800Z/
NORTH CENTRAL-NORTHWEST-
859 PM AST THU FEB 2 2017

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH 
RIP CURRENT RISK. 

HOWEVER...A MODERATE RISK OF RIP CURRENTS CONTINUES ACROSS MUCH OF
THE ATLANTIC BEACHES OF THE ISLAND.


$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Feb 2, 3:00 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 2, 3:00 AM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
500 AM AST Thu Feb 2 2017

.SYNOPSIS...A developing weak upper level ridge will inhibit the
vertical development of convection across the local islands. A
surface high pressure across the north central Atlantic, northeast
of the region, will continue to induce a moderate easterly trade
winds across the region for the next couple of days. Patches of
low level cloudiness and showers embedded in the trades are
expected to move occasionally across the forecast area.

&&

.DISCUSSION...As occurred in previous days, Doppler weather radar
detected isolated to scattered showers moving mainly westward
from the surrounding waters across the U.S. Virgin Islands,
Vieques, Culebra as well as across the eastern sections of Puerto
Rico. The moderate easterly trades associated with a surface high
pressure over the north central Atlantic, northeast of the region,
will continue to transport patches of low level cloudiness and
showers across the local islands and surrounding waters for the
next several days. This moisture in combination with diurnal and
local effect are expected to induce some afternoon convection
across western and interior sections of Puerto Rico. However, not
widespread or significant precipitation is expected.

A developing weak upper level ridge will inhibit the vertical
development of convection and therefore thunderstorms development
are not expected at this moment. An upper level trough to the
east of the Lesser Antilles is expected to lift northeast while
weakening today.

For the next several days an overall fair weather pattern is
expected across the region with some interruptions of cloudiness
and brief showers across the windward sections of the local
islands overnights and early in the mornings followed by some
convection during the afternoons over western and interior
sections of Puerto Rico. Not changes in this weather pattern is
expected in the foreseeable future.

&&

.AVIATION...SCT-BKN cld lyrs nr FL025...Fl050...FL090 en route btw
islands with VCSH psbl across the Leeward islands TCNM/TKPK and
TISX/TIST til 02/14z. VFR conditions expected at all TAF sites
through 02/23z. Brief Mtn top psbl til 02/14z due to passing low
level clds low clds and SHRA. Light and variable winds expected TO
CONTINUE TIL 02/12z, bcmg E-SE at 10 to 15 kts after 02/14z.

&&

.MARINE...Winds of 10 to 15 knots and seas up to 7 are expected
today mostly across the offshore Atlantic waters...due to the
a northwesterly swell. Therefore, a small craft advisory is in
effect. There is a high risk of rip current for the Atlantic
beaches of Puerto Rico until 6AM AST this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  74  84  74 /  20  30  30  20
STT  85  73  84  74 /  20  30  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 AM AST Thursday for Mayaguez and
     Vicinity-North Central-Northeast-Northwest-San Juan and
     Vicinity-Southeast-Western Interior.

VI...None.
AM...Small Craft Advisory until 2 AM AST Friday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

09/72
Hazardous weather outlook, Feb 2, 5:55 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
755 AM AST THU FEB 2 2017

AMZ710>745-PRZ001>013-030000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
755 AM AST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WIND...SUSTAINED WINDS 15-20 MPH WITH HIGHER GUST TO NEAR 30 MPH
POSSIBLE ALONG THE COASTAL AREAS AND OVER THE LOCAL WATERS.

.WAVES...CHOPPY SEAS UP TO 7 FEET OFFSHORE ATLANTIC...AND UP TO 6
FEET ALONG THE NEAR SHORE ATLANTIC WATERS AND THE MONA PASSAGE.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
NORTHWEST TO NORTHEAST FACING BEACHES OF PR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE OVER THE NEXT FEW
DAYS ALONG THE NORTH FACING BEACHES OF PUERTO RICO...CULEBRA AND
VIEQUES

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS/MINOR FLOODING/RIP CURRENTS/
TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-030000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
755 AM AST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WIND...SUSTAINED WINDS OF 15-20 MPH WITH HIGHER GUST TO NEAR 30 MPH
POSSIBLE ALONG THE COASTAL AREAS AND OVER THE LOCAL WATERS.

.WAVES...CHOPPY SEAS UP TO 7 FEET OFFSHORE ATLANTIC...AND UP TO 6 FEET
ALONG THE NEAR SHORE ATLANTIC WATERS AND LOCAL PASSAGES.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR MAINLY
THE NORTH AND EAST FACING BEACHES OF THE ISLANDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE OVER THE NEXT FEW DAYS
ALONG THE NORTH AND EAST FACING BEACHES OF THE U.S. VIRGIN ISLANDS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT ANY HIGH WINDS/ FLOODING /RIP
CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 1:10 PM CSTAreal Flood AdvisoryJSJ46 days
Feb 2, 1:43 PM CSTAreal Flood AdvisoryJSJ46 days

Nearby

Rip Current Statements in Puerto Rico, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.